Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Safe Sex and HIV PreventionSafe Sex and HIV Prevention
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


undetectable and low CD4
Nov 12, 2009

i am on Reyataz, truvada and Novir for i have been undetactable for the past 3 yeras but my cd4 count does not go up it, never above 300. what could be the problem ?

Response from Dr. Frascino

Hello,

The degree of immune reconstitution, as evidenced by increasing CD4 counts resulting form effective combination antiretroviral therapy, varies considerably from person to person, and is incompletely understood. For some folks, as the HIV plasma viral load declines to undetectable levels, the CD4 counts skyrocket back into the "normal" range. In other folks the degree of reconstitution is much less robust. There are many confounding variables that can influence the degree of recovery.

Your antiretroviral therapy is effective virologically (driving your HIV plasma viral load to undetectable levels for the past three years); however, immunologically, your CD4 count is stuck below 300. You don't mention your CD4 nadir (lowest CD4 count). If your CD4 count was very, very low before you began treatment, it's possible you may not climb above the 300 mark.

Your HIV specialist should thoroughly evaluate you to see if there is any other potential causes for your persistently low CD4 count in the face of an undetectable viral load. If no cause can be determined, you could try switching to an alternative combination regimen that incorporates one of the new novel drugs, such as an integrase inhibitor or entry inhibitor, to see if this makes a difference.

Good luck.

Dr. Bob



Previous
Autoimmune Inner Ear Disease
Next
Please help possible exposure. Will donate $30

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement